Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 349, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2001, 3:46 PM CDT for Tuscaloosa County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 5, 2001, 3:46 PM CDT (20:46 UTC)
- Expired
- Jul 5, 2001, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 3:50 PM CDT | Thunderstorm Wind 55 E | Countywide, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 052048
SVRBHM
ALC125-052130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT THU JUL 5 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TUSCALOOSA COUNTY IN ALABAMA
* UNTIL 430 PM CDT
* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 18 MILES NORTH OF BROOKWOOD TO 21
MILES NORTHEAST OF BROOKWOOD...MOVING SOUTH AT 30 MPH. THIS LINE
WILL MERGE WITH OTHER THUNDERSTORMS IN NORTHERN TUSCALOOSA
COUNTY...AND LIKELY INTENSIFY.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
TUSCALOOSA...NORTHPORT AND HOLT.-
BRIEF TORNADOES MAY OCCUR ALONG THE LEADING EDGE OF THIS LINE OF
STORMS. TAKE COVER IN A STURDY SHELTER UNTIL THE STORMS HAVE PASSED.
LAT...LON 3360 8760 3358 8733 3346 8733 3328 8710
3319 8727 3303 8736 3304 8771What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:23 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 5, 2:23 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIM POPS NATIONAL WEATHER SERVICE BIRMINGHAM, AL 223 PM CDT THU JUL 05 2001 WIDESPREAD RAIN AND THUNDERSTORM ACTIVITY ASSOCIATED WITH A WEAK COOL FRONT WILL MOVE SOUTH ACROSS THE STATE THIS AFTERNOON AND TONIGHT. HIGH DEWPOINT AIR AND MODERATE INSTABILITY AHEAD OF THIS FRONTAL BOUNDARY WILL FUEL A FEW SEVERE THUNDERSTORMS THROUGH THE REMAINDER OF THIS AFTERNOON AND INTO TONIGHT. RAIN CHANCES DROP OFF FRIDAY AS MORE STABLE AIR FILTERS IN BEHIND THE COOL FRONT. SATURDAY AND SUNDAY SHOULD BE RAIN FREE AND HOT AS UPPER RIDGE BUILDS OVER THE STATE. THEN...ANOTHER WEAK FRONT IS EXPECTED ON MONDAY SO WILL PUT CHANCE POPS IN FOR THAT AS WELL. FURTHER DOWN THE ROAD INTO THE MIDDLE OF NEXT WEEK...JUST TYPICAL SUMMER WEATHER...HOT AND HUMID WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. PRELIMINARY NUMBERS: HSV UB 067/090 065/094 072 77200 BHM BB 068/093 0467/095 072 77600 MGM BB 071/093 070/096 072 77620= .BHM...NONE. 77
In the hours before
Special weather statement, Jul 5, 10:25 AM CDT, 5 hours 21 minutes before
ALZ001>038-040>050-051930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1025 AM CDT THU JUL 05 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL DEVELOP ACROSS PORTIONS OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM THE NORTHWEST AND CLASHES WITH AN UNSTABLE ATMOSPHERE. LATE THIS MORNING...A BAND OF THUNDERSTORMS WAS MOVING SOUTHWARD THROUGH CENTRAL TENNESSEE. PORTIONS OF THIS BAND WILL LIKELY ENTER THE TENNESSEE VALLEY BY MIDDAY. IN ADVANCE OF THE MAIN LINE...A FEW STORMS WILL DEVELOP BETWEEN THE QUAD CITIES AND HUNTSVILLE BEFORE NOON. MOST OF THE TENNESSEE VALLEY SHOULD EXPERIENCE SCATTERED THUNDERSTORMS BY EARLY AFTERNOON. COOL OUTFLOW FROM THESE STORMS WILL MOVE SOUTHWARD INTO THE NORTH CENTRAL COUNTIES...HELPING TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REMAINDER OF NORTH AND CENTRAL ALABAMA DURING THE AFTERNOON AND EARLY EVENING HOURS. THE AREA THAT HAS THE GREATEST POSSIBILITY FOR SEVERE STORMS WILL BE TO THE NORTH OF A CARROLTON TO BIRMINGHAM TO HEFLIN LINE THIS AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS OR STATEMENTS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 4 BIRMINGHAM IS 3 MONTGOMERY IS 2 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND3 A DESCRIPTION OF WHAT A WET MICROBURST IS, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
Special weather statement, Jul 5, 2:49 PM CDT, 57 minutes before
ALZ001>018-020-052100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 249 PM CDT THU JUL 05 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 514... COLBERT...FRANKLIN...JACKSON...LAUDERDALE...LAWRENCE... LIMESTONE...MADISON...MARSHALL...MORGAN... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 514 WHICH IS IN EFFECT UNTIL 400 PM... BLOUNT...CHEROKEE...CULLMAN...DEKALB...ETOWAH... FAYETTE...LAMAR...MARION...WALKER...WINSTON...
Local storm report, Jul 5, 3:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT THU JUL 05 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM ELKWOOD AL WIND DAMAGE
07/05/01 MADISON TREES AND POWER LINES
WERE BLOWN DOWN IN
ELKWOOD.
1240 PM ELKWOOD AL WIND DAMAGE
07/05/01 MADISON TREES WERE BLOWN DOWN
SOUTH OF THE CITY OF
ELKWOOD.
0100 PM COUNTY WIDE AL WIND DAMAGE
07/05/01 LIMESTONE SEVERAL TREES WERE BLOWN
DOWN THROUGHOUT THE
COUNTY.
0100 PM COUNTY WIDE AL FLOODING
07/05/01 LIMESTONE SEVERAL ROADS WERE
COVERED WITH WATER
THROUGHOUT THE COUNTY.
0120 PM FLORENCE AL WIND DAMAGE
07/05/01 LAUDERDALE TREES WERE BLOWN DOWN IN
THE WHITE LAKES AREA JUST
NORTH OF FLORENCE.
0145 PM COUNTY WdIDE AL WIND DAMAGE
07/05/01 LAWRENCE TREES WERE BLOWN DOWN
THROUGHOUT THE ENTIRE
COUNTY.Special weather statement, Jul 5, 3:34 PM CDT, 12 minutes before
ALZ001>018-020-052100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 334 PM CDT THU JUL 05 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 514... CHEROKEE...COLBERT...CULLMAN...DEKALB...FRANKLIN... JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON... MARION...MARSHALL...MORGAN...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 514 WHICH IS IN EFFECT UNTIL 400 PM... BLOUNT...ETOWAH...FAYETTE...LAMAR...WALKER...
Local storm report, Jul 5, 3:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT THU JUL 05 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM COUNTY WIDE AL FLOODING
07/05/01 COLBERT SEVERAL ROADS WERE
TEMPORARILY IMPASSABLE
DUE TO FLOODED ROADWAYS.
0115 PM COUNTY WIDE AL WIND DAMAGE
07/05/01 COLBERT TREES WERE BLOWN DOWN
THROUGHOUT THE COUNTY.
0115 PM COUNTY WIDE AL WIND DAMAGE
07/05/01 JACKSON TREES WERE BLOWN DOWN IN
A FEW DIFFERENT LOCATIONS
ACROSS THE COUNTY.
0130 PM ARAB AL FLOODING
07/05/01 MARSHALL ROADS IN ARAB HAVE BEEN
FLOODED AND SOME ARE
TEMORARILY IMPASSABLE.
0130 PM COUNTY WIDE AL WIND DAMAGE
07/05/01 MARSHALL TREES WERE BLOWN DOWN IN
A FEW DIFFERENT LOCATIONS
IN THE COUNTY.
0200 PM COUNTY WIDE AL FLOODING
07/05/01 MORGAN SEVERAL ROADS THROUGHOUT
THE COUNTY ARE
TEMPORARILY IMPASSABLE
DUE TO HIGH WATER.
0200 PM COUNTY WIDE AL WIND DAMAGE
07/05/01 MORGAN TREES WERE BLOWN DOWN
THROUGHOUT THE COUNTY.
0240 PM COUNTY LINE AL WIND DAMAGE
07/05/01 BLOUNT NUMEROUS TREES WERE BLOWN
DOWN ACROSS THE ENTIRE
COUNTY.
0300 PM CORDOVA AL FLOODING
07/05/01 WALKER SEVERAL ROADS HAVE WATER
COVERING THEM IN AND
AROUND THE CITY OF
CORDOVA.
0300 PM ELDRIDGE AL WIND DAMAGE
07/05/01 WALKER A FEW TREES WERE BLOWN
DOWN IN ELDRIDGE AND
CURRY.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:49 AM CDT | Severe Thunderstorm Warning | BMX | Limestone, Madison | 41 min |
| Jul 5, 12:14 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 46 min |
| Jul 5, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Limestone, Madison | 51 min |
| Jul 5, 12:34 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 56 min |
| Jul 5, 12:52 PM CDT | Severe Thunderstorm Warning | BMX | Marshall, Morgan | 53 min |
| Jul 5, 12:58 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 47 min |
| Jul 5, 1:03 PM CDT | Flash Flood Warning | BMX | Limestone, Madison | 3 hr |
| Jul 5, 1:31 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 44 min |
| Jul 5, 1:49 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 26 min |
| Jul 5, 1:57 PM CDT | Flash Flood Warning | BMX | Morgan | 3 hr |
| Jul 5, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 51 min |
| Jul 5, 2:17 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 43 min |
| Jul 5, 2:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 49 min |
| Jul 5, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 38 min |
| Jul 5, 2:39 PM CDT | Flash Flood Warning | BMX | Marshall | 3 hr |
| Jul 5, 2:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 48 min |
| Jul 5, 3:16 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby | 44 min |
| Jul 5, 3:26 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 49 min |
| Jul 5, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa | 51 min |
| Jul 5, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 48 min |
| Jul 5, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 45 min |
| Jul 5, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.